Medical questions & health advice by board certified doctors
"Is vertigo common after thyroid surgery?"
Not to long ago I had to have surgery for hyperthyroidism, and now I'm wondering about the after effects. I'm a mna, age 54, and I've never had vertigo or anything like it before, but since the surgery I've had waves of dizziness and nausea. Is this normal? Will it go away?
The thyroid is an important gland because it produces hormones that act on the entire body and imbalances can lead to very uncomfortable changes. As you know, hyperthyroidism can lead to a variety of symptoms including sweating, fast heart rate, feeling warm, weight loss amongst other problems. After thyroid surgery, these hormone levels can be drastically affected, and you may now be experiencing effects of having low levels of the hormone that the thyroid produces, also known as hypothyroid. Hypothyroidism can definitely lead to feelings of nausea, vertigo, and dizziness. The best way to tell whether you are actually feeling the effects of hypothyroidism is to be evaluated by your primary care doctor or endocrinologist who can take some blood samples and test the levels of a variety of hormones in your blood. If your doctor finds that you have low levels of thyroid hormones, they may decide to offer you supplemental thyroid hormone in an oral form. The brand name of this medication is synthroid. There are other causes of dizziness and nausea that are possible but less likely which include BPPY, Meniere's disease, and inner ear disorders. Your primary care doctor will best be able to evaluate your medical history and presenting symptoms and decide upon the proper course to diagnose and possibly treat this problem.
Need more info?See a primary care-doctor today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.